Texas, 2011

Hail and Damaging Winds in Texas, September 26, 2011

September 26, 2011 · NWS FWD · 6 events in 4 counties and zones

A small multi-cell cluster of thunderstorms developed along a stationary frontal boundary during the evening hours of September 26th. Some of these storms became severe and produced wind gusts up to 65 MPH and hail up to the size of a golfball.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A small multi-cell cluster of thunderstorms developed along a stationary frontal boundary during the evening hours of September 26th. Some of these storms became severe and produced wind gusts up to 65 MPH and hail up to the size of a golfball.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Sep 26, 2:23 PM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Sep 26, 2:23 PM CST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
323 PM CDT MON SEP 26 2011

.DISCUSSION...
THE WEATHER PATTERN ACROSS THE CONTINENTAL UNITED STATES IS BEING
DOMINATED BY A STRONG UPPER LEVEL LOW PRESSURE CENTER OVER THE
MIDWEST. THIS PLACES NORTH TEXAS IN A REGION OF WEAK UPPER LEVEL
RIDGING AND WEST TO NORTHWEST FLOW ALOFT. AT THE SURFACE...A
QUASI-STATIONARY FRONT CONTINUES TO SEPARATE A VERY HOT AIRMASS OVER
SOUTHERN COUNTIES FROM MORE SEASONAL CONDITIONS ACROSS THE
NORTHERN HALF OF THE REGION. BY MID AFTERNOON THIS BOUNDARY WAS
LOCATED ROUGHLY ALONG A LINE FROM PALESTINE TO
GOLDTHWAITE...PLACING WACO IN THE HOTTER AIRMASS AND THE DALLAS-
FORT WORTH METROPLEX ON THE COOLER SIDE.

FORECAST CHALLENGES OVER THE NEXT FEW DAYS WILL INCLUDE PRECIPITATION
CHANCES ACROSS THE SOUTHERN HALF OF THE AREA...THE POSITION OF THE
FRONT...AND THE EFFECTS IT WILL HAVE ON TEMPERATURES. MAIN CHANGE
FROM THE PREVIOUS PACKAGE WAS TO INCLUDE 20 PERCENT POPS ACROSS
AREAS ALONG AND SOUTH OF THE FRONT FOR THIS EVENING. FEEL THAT AS
A WEAK SHORTWAVE APPROACHES IN THE WESTERLIES ALOFT...SURFACE
CONVERGENCE AND INSTABILITY WILL BE SUFFICIENT FOR THE DEVELOPMENT
OF ISOLATED THUNDERSTORMS MAINLY AFTER 00Z. CONTINUED WITH THE 20
POPS OVERNIGHT FOR SOUTHERN AND EASTERN COUNTIES BASED ON BOTH THE
POSITION OF THE FRONT AND AREAS WHERE THE LLJ WILL BECOME MOST
ESTABLISHED AND MOISTURE LEVELS ARE HIGHEST.

HOTTEST TEMPERATURES WILL BE NEAR THE SOUTHERN CWA BOUNDARY WITH
HIGHS IN THE MID AND UPPER 90S THE NEXT COUPLE OF AFTERNOONS.
HIGHS WILL STILL BE WARM...THOUGH MORE TOLERABLE IN THE UPPER 80S
AND LOWER 90S NEAR THE RED RIVER.  SIMILAR FORECAST WILL THEN
CONTINUE FOR THE NEXT COUPLE OF DAYS BEFORE THE NEXT COLD FRONT
PUSHES THROUGH THURSDAY NIGHT AND FRIDAY...BRINGING COOLER AND
DRIER AIR AREAWIDE BY THE WEEKEND.

30

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  67  90  66  93  70 /  10  10  10  10  10
WACO, TX              70  93  66  94  67 /  20  10  20  20  20
PARIS, TX             59  88  60  92  63 /  20  20  10  10  10
DENTON, TX            61  90  60  93  64 /  10  10  10  10  10
MCKINNEY, TX          60  90  59  93  61 /  10  10  10  10  10
DALLAS, TX            67  91  67  93  71 /  10  10  10  10  10
TERRELL, TX           66  91  64  93  63 /  20  10  10  10  10
CORSICANA, TX         69  93  67  94  67 /  20  10  20  20  20
TEMPLE, TX            70  95  67  95  68 /  20  20  20  20  20
MINERAL WELLS, TX     62  90  61  93  67 /  10  10  10  20  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

05/30
Hazardous weather outlook, Sep 26, 1:39 PM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
239 PM CDT MON SEP 26 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-271200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
239 PM CDT MON SEP 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SOUTHEAST OF A
COMANCHE...GLEN ROSE...WAXAHACHIE...GREENVILLE LINE TONIGHT.
STRONGER STORMS THIS EVENING MAY PRODUCE WIND GUSTS TO
50 MPH...FREQUENT LIGHTNING...AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE EAST OF A BONHAM TO
ATHENS LINE TUESDAY MORNING.

A SLIGHT CHANCE OF THUNDERSTORMS CONTINUES ACROSS AREAS ROUGHLY
SOUTH OF INTERSTATE 20 TUESDAY AFTERNOON THROUGH WEDNESDAY
NIGHT...THEN AGAIN SOUTHWEST OF A BOWIE...FORT WORTH...FAIRFIELD
LINE THURSDAY NIGHT. SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED ROUGHLY SOUTH OF
INTERSTATE 20 THIS EVENING.

05/

In the hours before

Special weather statement, Sep 26, 4:55 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
555 PM CDT MON SEP 26 2011

TXZ156-157-262330-
LAMPASAS TX-CORYELL TX-
555 PM CDT MON SEP 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN CORYELL COUNTY
  EASTERN LAMPASAS COUNTY

AT 555 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES NORTH OF LAMPASAS...MOVING EAST AT 15
MPH.

PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3136 9796 3126 9783 3111 9797 3112 9822
      3126 9827
TIME...MOT...LOC 2255Z 262DEG 13KT 3121 9814
Special weather statement, Sep 26, 5:14 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
614 PM CDT MON SEP 26 2011

TXZ157-262345-
CORYELL TX-
614 PM CDT MON SEP 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN CORYELL COUNTY

AT 614 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 17 MILES NORTHWEST OF COPPERAS COVE...MOVING EAST
AT 15 MPH.

NICKEL-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3150 9779 3137 9775 3126 9771 3113 9795
      3142 9813
TIME...MOT...LOC 2314Z 264DEG 14KT 3134 9801

85/NH

The radar

The Ft Hood radar (KGRK), 88 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Coryell

When
September 26, 5:44 PM CST
Where
Coryell County, 0.69 mi N of Gatesville Arpt
Measured
1.75 in hail
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
31.430, -97.800

Thunderstorm Wind, Bell

When
September 26, 7:02 PM CST
Where
Bell County, Belton
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
31.070, -97.470

Several trees were blown down in Belton. Thunderstorm winds were estimated to be about 60 mph.

Thunderstorm Wind, Bell

When
September 26, 7:12 PM CST
Where
Bell County, Temple
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
31.100, -97.350

Several trees were blown down and power flashes were also seen in Temple. Thunderstorm wind speeds were estimated to be near 65 MPH.

Thunderstorm Wind, Bell

When
September 26, 7:15 PM CST
Where
Bell County, 0.59 mi W of (Tpl)temple Muni Arp
Measured
58 kt (67 mph) measured gust
Property damage
$2,000
Reported by
AWOS
Coordinates
31.150, -97.410

A 67 mph thunderstorm wind gust was measured at the Temple Airport.

Hail, Bosque

When
September 26, 7:51 PM CST
Where
Bosque County, Laguna Park
Measured
1 in hail
Reported by
Public
Coordinates
31.850, -97.370

Thunderstorm Wind, Navarro

When
September 26, 9:42 PM CST
Where
Navarro County, Corsicana
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
32.100, -96.470

A 58 mph thunderstorm wind gust was measured at the Corsicana Airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348660, 348662, 348664, 348666, 348667, 348668.